Arkansas, 2023

Hail in Arkansas, May 8 to 9, 2023

May 8 to 9, 2023 · NWS MEG · 2 events in 2 counties and zones

A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:01 PM CST, 35 minutes earlier.

Area forecast discussion, May 8, 11:01 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1201 AM CDT Tue May 9 2023

...New AVIATION...

.UPDATE...
Issued at 923 PM CDT Mon May 8 2023

Showers and thunderstorms have blossomed across southern MO. A
cold pool is starting to develop and the MCS will continue tracking
toward the Mid-South. It should reach the Bootheel by 0330Z.
MLCAPES are still running around 3000 j/kg and mid level lapse
rates remain quite steep at 7.5 c/km. There is about 30 kts of
0-6km bulk shear along and north of the KY/MO border that is
aiding storm organization. Expect a few severe storms across the
northern tier overnight with damaging wind and large hail.
Activity should gradually weaken as the MCS drops south away from
the zone of higher 0-6km shear while at the same time the airmass
gradually stabilizes.

&&

.SYNOPSIS...Issued at 207 PM CDT Mon May 8 2023

An unsettled pattern featuring warm temperatures, high humidity
and periods of showers and thunderstorms will continue for the
next several days. A cold front is expected to stall across the
Midsouth for at least a couple of days Wednesday through Friday
further enhancing our chance of rain. Expect high temperatures in
the 80s with lows mostly in the 60s tonight through the weekend.
Long term guidance is suggesting cooler conditions could return
next week.

30/Sirmon

&&

.DISCUSSION...(This evening through next Sunday) Issued at 207 PM
CDT Mon May 8 2023

Area radars are quiet early this afternoon. Temperatures are in
the low to middle 80s across most of the area and will likely warm
another degree or two resulting in afternoon highs in the upper
80s or even low 90s. There is a chance of thunderstorm development
this afternoon, mainly over west Tennessee where outflow from this
mornings MCS lingers. Forecast SB CAPE this afternoon is over
3,000J/KG for much of the area. Moderately strong 35-45kt deep
layer shear is in place over west TN along with steep lapse
rates. Healthy updrafts should be well maintained with any storms
that develop. Storm clusters capable of producing large hail and
damaging wind are possible.

High resolution short term guidance continues to be fairly
bullish in bringing another MCS through the Midsouth tonight.
Global long term models aren't as aggressive but given what we
have seen for the past couple of nights, I would have to favor the
more aggressive solutions. Expect storms to develop over central
and south Missouri around sunset and move south across the
Midsouth at 30-40 mph overnight. Damaging wind should be the
primary threat tonight. The storm threat should diminish quickly
around sunrise.

The Storm Prediction Center has included much of the Midsouth
along and north of the Interstate 40 corridor in a Slight risk
for severe storms in their day 1(today and tonight) outlook with a
Marginal risk for the remainder of the Midsouth.

A ridge will build into the area from the west tomorrow helping
to suppress convection. However, we are expected to see high
temperatures approach 90 degrees which should be enough to break
the cap. Thunderstorms will be most likely during the afternoon
and any lingering outflow from an overnight MCS could promote
convective initiation.

Return flow should begin late Wednesday and a warm front will lift
into the region early Thursday. The front will likely stall
somewhere across north Mississippi into northeast Arkansas and
linger through the end of the work week or maybe even into
Saturday. This feature will keep our rain chances elevated
although nothing looks very organized from a severe weather
perspective. The weekend looks warm and showery. Long term
guidance suggests we may see an airmass change early next week.

30/Sirmon

&&

.AVIATION...
(06Z TAFS)
Issued at 1134 PM CDT Mon May 8 2023

An MCS will dive into the area in the next few hours. This fast
moving system will push through each TAF site and likely be out of
the area around 11z. All sites should remain VFR outside of
thunderstorm development. Expect southwest winds around 04-06 kts
to shift northwest by mid morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...SWB

In the hours before

Local storm report, May 8, 11:02 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             1 WSW NEWBERN           36.11N 89.28W
05/08/2023  M1.00 INCH       DYER               TN   TRAINED SPOTTER

            QUARTER SIZED HAIL.

&&
Local storm report, May 8, 11:03 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             DYERSBURG               36.04N 89.38W
05/09/2023  M1.00 INCH       DYER               TN   PUBLIC

            QUARTER SIZED HAIL.

&&
Special weather statement, May 8, 11:16 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT Tue May 9 2023

ARZ018-026-090545-
Greene AR-Craighead AR-
1216 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern Greene
and central Craighead Counties through 1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fontaine, or near Bono, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Cash, Egypt, Walcott, Fontaine, Apt, Valley
View, Farrville, Dorothy, Winesburg, Light, Cary, Bethel, Lanieve and
Finch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
      3598 9084 3599 9086 3602 9084 3604 9084
      3608 9082 3611 9077 3614 9077 3615 9081
      3616 9081 3603 9045 3570 9070 3571 9076
      3587 9103 3588 9103
TIME...MOT...LOC 0515Z 312DEG 19KT 3598 9085

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, May 8, 11:24 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 AM CDT Tue May 9 2023

TNZ019-020-048-050-051-090600-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
1224 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of western Crockett,
southeastern Dyer, southwestern Gibson, northeastern Lauderdale and
northeastern Haywood Counties through 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
Halls, or 9 miles south of Dyersburg, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Alamo, Halls, Forked Deer, Chestnut Bluff, Bradleytown,
Unionville, Eaton, Maury City, Friendship, Gates, Yorkville, Edith,
Fowlkes, Lapata, Bonicord, Central, Jenkinsville, Rohoboth and Maury
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8956 3607 8948 3609 8904 3566 8916
TIME...MOT...LOC 0524Z 283DEG 14KT 3591 8939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, May 8, 11:26 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1226 AM CDT Tue May 9 2023

ARZ026-028-090600-
Craighead AR-Mississippi AR-
1226 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of eastern Craighead
and northwestern Mississippi Counties through 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caraway, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osceola, Gosnell, Manila, Lake City, Leachville, Monette, Caraway,
Keiser, Dell, Little River, Etowah, Black Oak, Victoria, Jolliff
Store, Delfore, Calumet, Dearman, Eastview, Lennie and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9045 3596 9039 3599 8997 3564 9005
TIME...MOT...LOC 0526Z 283DEG 14KT 3582 9033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, May 8, 11:30 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1230 AM CDT Tue May 9 2023

TNZ020-021-052-054-090600-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1230 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern
Henderson, southeastern Gibson, southwestern Carroll and northeastern
Madison Counties through 100 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milan, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Humboldt, Milan, Huntingdon, Three Way, Atwood, Blue Goose,
Bargerton, Medina, Trezevant, Gibson, McLemoresville, Howley, Hickory
Flat, Tuckers Corner, Cedar Grove, Cades, New Enterprise, Ledbetter,
Juno and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 8849 3580 8892 3582 8896 3602 8891
      3599 8843
TIME...MOT...LOC 0530Z 278DEG 21KT 3589 8878

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Craighead

When
May 8, 11:36 PM CST to 11:41 PM CST
Where
Craighead County, 1 mi ESE of Jonesboro
Measured
1 in hail
Reported by
Public
Coordinates
35.825, -90.683

Hail, Poinsett

When
May 9, 12:33 AM CST to 12:38 AM CST
Where
Poinsett County, Tyronza
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -90.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103038, 1103042.